FDA Warns of Link Between Natalizumab, Brain Infection
Risk of PML increases as number of infusions received increases
FRIDAY, Feb. 5 (HealthDay News) -- On Feb. 5, the U.S. Food and Drug Administration notified health care professionals and patients that the risk of developing a rare but serious brain infection increases as the number of natalizumab (Tysabri) infusions received increases.
The FDA based its new safety information on reports of 31 confirmed cases of the infection, called progressive multifocal leukoencephalopathy (PML), as of Jan. 21, in patients receiving natalizumab. The information will now be included on natalizumab's label and in the patient Medication Guide. Natalizumab is used to treat relapsing forms of multiple sclerosis as well as moderately to severely active Crohn's disease.
PML symptoms may begin gradually but worsen rapidly. They include difficulty with walking and other movements, decline in mental function, and problems with vision and speaking. Headaches and seizures are rare symptoms. PML has not been reported in patients taking natalizumab for less than 12 months, but there have been reported cases in patients receiving 24 to 36 infusions. If PML is suspected, natalizumab treatments should be stopped, according to the FDA.
"Based on the available information, the FDA believes that the clinical benefits of Tysabri continue to outweigh the potential risks. Revisions to the drug label and patient Medication Guide, with the continued use of the TOUCH Prescribing Program, are intended to maximize the safe use of Tysabri and the identification of new PML cases," the agency said in its safety announcement.